EconPapers    
Economics at your fingertips  
 

Estimating the extensive margin of trade

João Santos Silva, Silvana Tenreyro and Kehai Wei

Journal of International Economics, 2014, vol. 93, issue 1, 67-75

Abstract: Understanding and quantifying the determinants of the number of sectors or firms exporting in a given country is of relevance for the assessment of trade policies. Estimation of models for the number of exporting sectors, however, poses a challenge because the dependent variable has both a lower and an upper bound, implying that the partial effects of the explanatory variables on the conditional mean of the dependent variable cannot be constant. We argue that ignoring these bounds can lead to erroneous conclusions and propose a flexible specification that accounts for the doubly-bounded nature of the dependent variable. We empirically investigate the problem and the proposed solution, finding significant differences between estimates obtained with the proposed estimator and those obtained with standard approaches.

Keywords: Bounded data; Estimation of trade models; Number of sectors (search for similar items in EconPapers)
JEL-codes: C13 C25 C51 F11 F14 (search for similar items in EconPapers)
Date: 2014
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (52)

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S002219961300130X
Full text for ScienceDirect subscribers only

Related works:
Working Paper: Estimating the Extensive Margin of Trade (2015) Downloads
Working Paper: Estimating the extensive margin of trade (2014) Downloads
Working Paper: Estimating the Extensive Margin of Trade (2012) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:inecon:v:93:y:2014:i:1:p:67-75

DOI: 10.1016/j.jinteco.2013.12.001

Access Statistics for this article

Journal of International Economics is currently edited by Gourinchas, Pierre-Olivier and Rodríguez-Clare, Andrés

More articles in Journal of International Economics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-03-23
Handle: RePEc:eee:inecon:v:93:y:2014:i:1:p:67-75